Heavy Snow, Roscommon
- When
- December 15, 4:00 PM EST to December 16, 10:00 AM EST
- Where
- Roscommon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.336, -84.612 (the zone’s center; the record gives no point)
A low pressure system moved northeast across Ohio, spreading heavy snow into parts of Northeast Lower Michigan. Gusty northeast winds brought enhanced snowfall off of Lake Huron, and produced blowing and drifting snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A low pressure system moved northeast across Ohio, spreading heavy snow into parts of Northeast Lower Michigan. Gusty northeast winds brought enhanced snowfall off of Lake Huron, and produced blowing and drifting snow. A swath of six to ten inches of snow fell from Houghton Lake to Alpena and points east, with the highest amounts near Alger, West Branch, and South Branch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 15, 11:42 AM EST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1142 AM EST SAT DEC 15 2007 .UPDATE...WHERE TO START...SHORT TERM FORECAST MAY NEED SOME MAJOR TWEAKING AS SYNOPTIC SNOWFALL ISSUES MAY BE PUSHING FARTHER NORTH. BUT FIRST...DEALING WITH SOUTHEAST FLOW LES OFF LAKE HURON AND TO A SMALLER EXTENT OFF NORTHERN LAKE MICHIGAN INTO WESTERN MACKINAC COUNTY. LONG FETCH INTO EASTERN CHIPPEWA COUNTY WILL CONTINUE TODAY...INVERSION HEIGHT FROM AIRCRAFT SOUNDING NEAR APN WAS AROUND 875MB...SUSPECT ITS PROBABLY A BIT HIGHER FARTHER NORTH. HAVE ALREADY SEEN SOME PERSISTENT VISIBILITIES DOWN TO 3/4SM AT DRM...SUGGESTING THAT INTENSITY IS SUFFICIENT FOR SOME ACCUMULATIONS THIS AFTERNOON (WILL GO WITH 1-3 INCHES). MEANWHILE...SYNOPTIC SYSTEM GETTING ORGANIZED OVER THE LOWER MISSISSIPPI VALLEY. 12Z NAM HAS COME IN A BIT FARTHER WEST/NORTH... BRINGING SURFACE LOW TRACK ACROSS CLE/LAKE ERIE...GFS STILL A BIT FARTHER EAST. BUT PRIOR TO THE SNOW ASSOCIATED WITH THE SYNOPTIC STORM ITSELF...THERE IS THE MATTER OF A FRONTOGENETICALLY DRIVEN BAND OF SNOW ACROSS WI/IA/EASTERN KS. FORCING DRIVING THIS BAND FORECAST TO SPREAD NORTHEAST ACROSS LOWER MI THIS EVENING...WITH PERHAPS SOME STRONG MID LEVEL F-GEN ACROSS SOUTHEAST COUNTIES. THROW IN SOME LAKE ENHANCEMENT...AND COULD BE DEALING WITH AN INSTANT WARNING SITUATION FOR TONIGHT/TOMORROW ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA OR SO. WILL HAVE TO GO INTO THE DEEP THINK THIS AFTERNOON AND FIGURE OUT HOW TO HANDLE THIS... BUT BE ADVISED THAT HEADLINES WILL PROBABLY BE FORTHCOMING WITH THE AFTERNOON PACKAGE. JPB && .PREV DISCUSSION... /ISSUED 349 AM EST SAT DEC 15 2007/ COLD CANADIAN HIGH PRESSURE REMAINS CENTERED NE OF MICHIGAN EARLY THIS MORNING. CLEAR SKIES AND VERY COLD TEMPS REMAIN OVER MOST OF THE REGION. SOME LAKE STRATUS HAS SLIDE INTO THE LAKE HURON SHORELINE AREAS OF NE LWR MICHIGAN AS LOW LEVEL FLOW SHIFTS THE SE ON THE BACKSIDE OF THE DEPARTING HIGH PRESSURE CENTER. WHILE LAKES REMAIN ACTIVATED BY DELTA TS IN THE MID TEENS...RESULTS ARE LIMITED TO CLOUDS ONLY DUE TO 900-700 MB RH AROUND 30 PCT AND INVERSION HEIGHTS BELOW 4 KFT. A LOOK AT OBSERVED DATA UPSTREAM SHOWS A RAPIDLY DEEPENING LOW PRESSURE SYSTEM OVER THE SRN PLAINS. LARGE AREA OF SNOW IS SPREADING NE THRU THE MID MISSISSIPPI VALLEY AHEAD OF THE DEVELOPING LOW. POPS AND POTENTIAL FOR ACCUMULATING LAKE ENHANCED SNOW WILL BE THE PRIMARY FORECAST CONCERN OVER THE NEXT 48 HOURS AS THIS SYSTEM PUSHES NE THRU THE OHIO VALLEY AND INTO THE SRN GREAT LAKES. TODAY AND TONIGHT...DRY LOW/MID LEVEL AIR WILL MAINTAIN DRY WX THRU THIS MORNING...BUT INCREASING UPPER LEVEL MOISTURE WILL SPREAD HIGH CLOUDS INTO THE REGION FROM SOUTH TO NORTH. LAKE SC WILL CONTINUE TO STREAM INTO NE LOWER MICHIGAN THRU THE MORNING...AND WILL LIKELY BECOME ACTIVATED THIS AFTERNOON AS INCREASING MID LEVEL MOISTURE SERVES TO SEED LAKE CLOUDS. ARRIVAL OF DEEP MOISTURE ACROSS NRN LOWER MICHIGAN WILL HOLD OFF UNTIL THE EVENING HOURS. HAVE SPREAD CHANCE POPS FURTHER NORTH AND WEST INTO MOST OF NRN LOWER MICHIGAN FOR THE AFTERNOON AS LOW/MID LEVELS MOISTEN BY LATE AFTERNOON ALONG AND SOUTH OF M 72...AND AS LAKE PROCESSES ARE ENHANCED BY INCREASING SYNOPTIC LIFE (ISENTROPIC ASCENT) AND DEEPENING MOISTURE. ACCUMULATIONS THIS AFTERNOON SHOULD REMAIN UNDER AN INCH. SURFACE LOW WILL LIFT INTO THE OHIO VALLEY TONIGHT. NRN EDGE OF THE DEEP MOISTURE SHIELD WILL LIFT FURTHER INTO OUR CWA...REACHING ERN UPR MICHIGAN LATE TONIGHT. STRONGEST LIFT (700-500 MB DIV-Q) WILL REMAIN SOUTH OF OUR CWA THRU TONIGHT...BUT DEEP CYCLONIC FLOW AND MOISTURE COUPLED WITH LAKE ENHANCEMENT FROM LAKE HURON SHOULD SPREAD LIKELY POPS INTO NE LWR MICHIGAN...AND CHANCE POPS ACROSS THE REST OF THE CWA. LOW LEVEL WINDS SHIFT FROM SE IN THE EVENING TO NE OVERNIGHT. WITH SHIFTING WINDS AND VERTICAL WIND SHEAR ONGOING...WELL DEFINED LAKE BANDS WILL NOT HAPPEN. MORE LIKELY LAKE ENHANCEMENT WILL COME IN THE FORM OF EMBEDDED AREAS OF ENHANCED SNOWFALL WITHIN THE OVERALL SYNOPTIC SNOW SHIELD THAT WILL LIKELY NOT TARGET ANY ONE PLACE ACROSS NE LOWER MICHIGAN. HAVE INCREASE POPS...BUT HAVE REMAINED ON THE CONSERVATIVE SIDE WITH RESPECT TO SNOWFALL. MOST LOCATIONS WILL SEE AN INCH OR LESS TONIGHT...SLIGHTLY HIGHER IN THE FAR SE. SUNDAY AND SUNDAY NIGHT...BETTER UPPER SUPPORT IN THE FORM OF STRONG 700-500 MB DIV-Q ARRIVES IN THE SE HALF OF OUR CWA ON SUNDAY AS NE FLOW LAKE ENHANCEMENT CONTINUES OFF OF LAKE HURON FOR NE LOWER MICHIGAN ZONES. STILL LOTS OF UNCERTAINTY WITH RESPECT TO EXACT TRACK OF THE LOW. MODELS HAVE BEEN TRENDING FURTHER NORTH WITH THE TRACK...BUT THINK IT IS STILL PREMATURE TO GO CRAZY WITH SNOW AMOUNTS AND/OR TO ISSUE HEADLINES. FOR NOW...HAVE INCREASE POPS AND SNOW AMOUNTS ACROSS THE ENTIRE CWA...ESPECIALLY IN THE SE. EXPECT OUR SE ZONES WILL SEE ADVISORY CRITERIA SNOWFALL AS SURFACE LOW LIFTS NE THRU LAKE ERIE...PLACING OUR SE COUNTIES ON THE NRN FRINGE OF DEEP MOISTURE AND DEFORMATION. WILL CERTAINLY REEVALUATE THIS EVENT AS IT EVOLVES. WINDS CONTINUE TO BACK TO THE NORTH AND THEN NW SUNDAY NIGHT AS THE LOW PULLS EASTWARD INTO NEW ENGLAND. FOCUS OF LAKE ENHANCEMENT WILL SHIFT TO THE TYPICAL SNOWBELT REGIONS OF ERN UPR AND NW LWR MICHIGAN. ADDITIONAL ACCUMULATIONS SHOULD REMAIN GENERALLY UNDER 2 INCHES LIMITED BY DECREASING LOW LEVEL RH AND INVERSION HEIGHTS. MONDAY THRU WEDNESDAY...RIDGE AXIS WILL MAKE A BRIEF APPEARANCE EARLY MONDAY BEFORE A WARM FRONT LIFTS THRU THE REGION AHEAD OF A FAST-MOVING CLIPPER SYSTEM. THIS SYSTEM WILL SLIDE JUST NORTH OF MICHIGAN...BUT WILL SPREAD JUST ENOUGH LIFT AND MOISTURE INTO THE REGION TO MAINTAIN A SMALL CHANCE OF SNOW THRU THE PERIOD. AVIATION... /ISSUED 631 AM EST SAT DEC 15 2007/ ASIDE FROM SOME LAKE EFFECT SC (MVFR CIGS) ALONG THE LAKE HURON SHORELINE (AROUND KAPN)...VFR CONDITIONS WILL PREVAIL ACROSS MOST OF NRN LOWER MICHIGAN THROUGH THE MORNING. MVFR CIGS AND VSBYS WILL GRADUALLY TAKE OVER THE REGION DURING THE AFTERNOON AND TONIGHT AHEAD OF THE APPROACHING LOW PRESSURE SYSTEM. AREAS OF SNOW WILL DEVELOP...AND WILL BE ENHANCED BY OVER-LAKE INSTABILITY FROM LAKE HURON AND DIRECTED INLAND BY EASTERLY FLOW. LOWEST VSBYS AND CIGS CAN BE EXPECTED AROUND KAPN THROUGH TONIGHT. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...SMALL CRAFT ADVISORY UNTIL 1 AM EST MONDAY FOR LHZ346>349. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1149 AM EST SAT DEC 15 2007 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 161100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1149 AM EST SAT DEC 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT ACCUMULATING SNOW AND GUSTY WINDS ARE POSSIBLE ACROSS PORTIONS OF NORTHEAST LOWER MICHIGAN TONIGHT. WINTER WEATHER HEADLINES MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOW AND GUSTY WINDS ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF NORTHEAST LOWER MICHIGAN THROUGH SUNDAY. WINTER WEATHER HEADLINES MAY BE REQUIRED. THERE IS A CHANCE FOR ACCUMULATING SNOW TUESDAY NIGHT THRU WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON. JPB
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68753, 68754, 68755, 68756, 68757, 68750, 68751, 68752.